My father has been diagnosed with bipolar disorder. He recently developed pneumonia and was taken to the emergency room and was given prednesone. He is now manic. Is there anything that can be done to counteract the prednesone? Would taking more depakote help? He has a time-realease depakote that he takes daily. Thanks for your assistance.
There are data that prednisone can cause mania as a short-time side-effect but very rarely. Maybe the possibility for such a side effect occurring is bigger in patients who are already experiencing manic-depressive disorder (bi-polar disorder). We canât be sure if a manic episode occurred because of the prednisone or because of the disorder itself. Prednisone can be replaced by another corticosteroid drug.
You should consult a psychiatrist about any changes of Deprecote dosing .
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Bipolar Disorder , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.